Share Facebook
Crohn's Disease Forum » Books, Multimedia, Research & News » Bone drug may increase chances of throat Cancer


09-05-2010, 09:00 AM   #1
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
Bone drug may increase chances of throat Cancer

Saw this in my local paper and my Gi just asked me about being on Fisomax.. no thanks, I have had Bone xrays (knee have mod osteoarthitis) and bone density in Feb, and he says it was good, I am using high potency and absorbable gelcaps with Vitamin D3 and Magnesium citrate. So I must be doing something right. Why add to more problems. I am on lose dose pred and nexium which are bone robbers, so why add more risks. Here is the link:


http://www.biosciencetechnology.com/...throat-cancer/
09-05-2010, 09:42 AM   #2
Astra
Moderator
 
Astra's Avatar
 
Join Date: Jan 2010
Location: St Helens, Merseyside, United Kingdom

My Support Groups:
Interesting read Pen
but that's all we need! being prescribed biophosphonates with the risk of throat cancer?
wonder if Michael Douglas ever took these bone drugs?
xx
__________________


Joan

Dx Crohn's in TI 2005 symptoms for 15 years prior

BEEN ON -Azathioprine, 6MP, Prednisolone, Pentasa, Budesonide, Metronidazole, Humira, Methotrexate,

NOW ON -Amitriptyline 25mg
21/02/14 Right hemicolectomy surgery




http://www.facebook.com/#!/profile.p...4208290&ref=ts

No-one should make you feel inferior without your consent!

09-05-2010, 11:16 AM   #3
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
Yes he did it was in our local paper. Cancer runs in our family so just want to avoid more risks.
09-05-2010, 12:24 PM   #4
beth
Senior Member
 
Join Date: Mar 2009
Location: United Kingdom

My Support Groups:
This is quite topical for me: I'm at risk of osteoporosis due to another medical condition. Latest dexa scan has shown my bone density has dropped but is still within the normal range, just, so far. Another scan in a year or two to check rather than the five years previously. Biphosphonates really sound like a bad deal of hiding the problems for a year, plus some others thrown in for good measure. I'm thinking I'll add some calcium/vit D/etc supplements rather than them. I'm already doing quite a lot of exercise which in theroy should help.

Bone density pre-crohn's was always very good and stable. Ho hum.
09-06-2010, 01:35 AM   #5
saidinstouch
Senior Member
 
Join Date: Nov 2007
Location: San Francisco, California
You have to remember it is a balancing act with drugs like this in the face of news with this kind of weight. On one hand there is an increased risk of cancer, but not a giant risk. On the other hand bone integrity loss leads to life altering or deadly fractures in 50% of the population on long-term glucocorticoid (prednisone) therapy. Anti-resorptive drugs, ones that prevent bone mineral density from being lost are valuable tools in fighting bone fragility because once bone strength is lost from either prednisone treatment or age, it can never be returned to the level it once was. This is true when you stop taking prednisone or if you start taking a bisphosphonate after you are already losing significant bone density.

I am not saying you should take these drugs by any means if you are able to manage your bone density with vit d and calcium, but it is something to keep in mind if you are losing bone density. A hip replacement or vertebral fracture are very dangerous with age. Just because the effect isn't going to be seen for 20, 40, or even 60 years from now, it can and will happen if we aren't vigilant. Our bone is a highly important organ that we have to take care of. However, as I said, no need to increase our risk of cancer unless our bone health dictates.

In Pens case, I wouldn't take them cause she seems healthy , but if a dexa scan showed bone loss, antiresorptives are the first place to turn after normal therapy.

As a general note, studying glucocorticoid action in bone is the topic of my PhD research. I am more familiar with how bone works than I ever thought I would be. You would be amazed how complicated the glucocorticoid induced osteoporosis problem is. However, there are bone sparing glucocorticoids in our future, there just isn't a timeframe for when one will make it to the market for us.
09-06-2010, 01:41 AM   #6
saidinstouch
Senior Member
 
Join Date: Nov 2007
Location: San Francisco, California
This is quite topical for me: I'm at risk of osteoporosis due to another medical condition. Latest dexa scan has shown my bone density has dropped but is still within the normal range, just, so far. Another scan in a year or two to check rather than the five years previously. Biphosphonates really sound like a bad deal of hiding the problems for a year, plus some others thrown in for good measure. I'm thinking I'll add some calcium/vit D/etc supplements rather than them. I'm already doing quite a lot of exercise which in theroy should help.

Bone density pre-crohn's was always very good and stable. Ho hum.
Bisphosphonates don't actually "hide" the problem. They prevent the problem from occurring in the first place. Bone density loss happens by a process called resorption and bisphosphonates prevent that process from happening. In the case of age, Estrogen/androgen signalling decreases leading to an increase in bone resorption that needs to be balanced since our bone formation rate doesn't increase. Bisphosphonates basically bring our bone resorption rate back into balance in the place of estrogen/androgen signalling which is just as dangerous for a lot of people suffering from bone loss (prostate cancer and any female cancer leading to hormone replacement therapy). In effect the bisphosphonates are truly protecting your bone from a natural process that has become imbalanced. The cancer risk is still fairly small compared to the fracture risk and its just another facet of keeping a balance of risks from treatments and diseases.
09-06-2010, 07:41 AM   #7
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
You have to remember it is a balancing act with drugs like this in the face of news with this kind of weight. On one hand there is an increased risk of cancer, but not a giant risk. On the other hand bone integrity loss leads to life altering or deadly fractures in 50% of the population on long-term glucocorticoid (prednisone) therapy. Anti-resorptive drugs, ones that prevent bone mineral density from being lost are valuable tools in fighting bone fragility because once bone strength is lost from either prednisone treatment or age, it can never be returned to the level it once was. This is true when you stop taking prednisone or if you start taking a bisphosphonate after you are already losing significant bone density.

I am not saying you should take these drugs by any means if you are able to manage your bone density with vit d and calcium, but it is something to keep in mind if you are losing bone density. A hip replacement or vertebral fracture are very dangerous with age. Just because the effect isn't going to be seen for 20, 40, or even 60 years from now, it can and will happen if we aren't vigilant. Our bone is a highly important organ that we have to take care of. However, as I said, no need to increase our risk of cancer unless our bone health dictates.

In Pens case, I wouldn't take them cause she seems healthy , but if a dexa scan showed bone loss, antiresorptives are the first place to turn after normal therapy.

As a general note, studying glucocorticoid action in bone is the topic of my PhD research. I am more familiar with how bone works than I ever thought I would be. You would be amazed how complicated the glucocorticoid induced osteoporosis problem is. However, there are bone sparing glucocorticoids in our future, there just isn't a timeframe for when one will make it to the market for us.
Funny you mention the hip deterioration. My sister who has Crohns colitis was never a milk drinker (I was) and never got checked, she was just standing there (age 42) and her hip demolished and had to get a new one.

So yes, you have to weight the good with the bad. I just posted to show the new findings. I am good with the brand of Calcium I use, I try to get gelcaps rather than tablets, they dissolve better for me. Thanks to two resections.
09-07-2010, 09:16 AM   #8
Sue-2009
Senior Member
 
Join Date: Nov 2009
Location: Michigan
Great...this is just great!! Sue
__________________
Current Meds: Humira, Mercaptorine, Allopurinol, vitamins
Reply

Crohn's Disease Forum » Books, Multimedia, Research & News » Bone drug may increase chances of throat Cancer
Thread Tools


All times are GMT -5. The time now is 12:10 PM.
Copyright 2006-2017 Crohnsforum.com